Alert archive / California / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 11, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 12, 1998, 3:47 PM PDT for San Diego County, California. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 1998, 3:47 PM PDT (22:47 UTC)
- Expired
- Aug 12, 1998, 5:00 PM PDT
- In force
- 73 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -642 J/kg
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGX 122248 RRA SVRSAN CAC073-130000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 347 PM PDT WED AUG 12 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SAN DIEGO COUNTY * UNTIL 500 PM PDT * AT 340 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF BOULEVARD ON HIGHWAY 94 JUST SOUTH OF HIGHWAY 8...NEARLY STATIONARY. * THE SEVERE THUNDERSTORM IS OVER... THE CAMPO INDIAN RESERVATION. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! ATKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:30 PM PDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 12, 2:30 PM PDT, 1 hour 17 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT WED AUG 12 1998
...SYNOPSIS...
A MOIST UNSTABLE AIR MASS WILL CONTINUE SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. A FEW STORMS
COULD DRIFT OFF THE MOUNTAINS INTO THE INLAND VALLEYS THIS AFTERNOON
AND AGAIN THURSDAY. A SHALLOW MARINE LAYER WILL REDEVELOP FOR AREAS
OF COASTAL LOW CLOUDS AND DENSE FOG THURSDAY NIGHT AND FRIDAY
MORNING. OTHERWISE...HIGH PRESSURE ALOFT WILL CONTINUE WARM AND HUMID
WEATHER THROUGH THURSDAY THEN SLIGHTLY COOLER FRIDAY AS THE HIGH
WEAKENS.
...DISCUSSION...
GUST FRONT FROM THUNDERSTORM IN SW AZ MOVED ACROSS MOST OF CWA EARLY
THIS AM. 12Z NKX SOUNDING UNSTABLE WITH 1.76 INCH PRECIPITABLE WATER.
ELY FLOW ALOFT TURNS SLY AROUND 500 MB. DEW POINTS IN LOW 70S IN SRN
DESERTS. WEAK PRESSURE CHANGES ACROSS W AND ONLY ABOUT 3 MB ONSHORE
SAN-IPL. REMNANTS OF FRANK FINALLY PULLING OUT TO HE WNW WHICH WILL
ALLOW LOW CLOUDS/FOG TO GET CLOSER TO COAST. ANOTHER GUST FRONT
MOVING ACROSS SBD DESERTS HELPING TO KICK OFF THUNDERSTORMS IN SBD
MOUNTAINS. STRONGEST AFTERNOON THUNDERSTORMS OVER SBD AND NRN RIV
MOUNTAINS.
MODELS SHOWING SAME GENERAL PATTERN BUT ETA HAS BEEN HANDLING DETAILS
A LITTLE BETTER AND WILL LIKELY CONTINUE TO DO SO. NO NEW MESO ETA
AVAILABLE. STRONG UPPER HI REMAINS CENTERED OVER NV WITH ELY FLOW
OVER OUR ARE COMING AROUND BOTTOM. WEAK LOW/ELY WAVE NEAR TUS THIS AM
SLOWLY DRIFTS W TODAY AND WILL BRING WEAK PVA INTO BY THU AM...BUT
SYNOPTIC SCALE MODELS PROBABLY DO NOT KNOW WHAT TO DO WITH THIS
FEATURE. OROGRAPHIC LIFT WILL CONTINUE TO BE MAIN MECHANISM TO CAUSE
SCATTERED THUNDERSTORMS EACH DAY. SOME COULD DRIFT INTO INLAND
VALLEYS ON ELY FLOW AGAIN THIS AFTERNOON AND AGAIN THU AFTERNOON.
THERMALS IN DESERTS SHOULD ALSO BE STRONG ENUF TO KICK OFF
CONVECTION. WITH EQUILIBRIUM LEVEL NEAR 40K FT WILL NEED VILS INTO
MID 40S TO GET SEVERE HAIL...BASED ON VIL DENSITY. ALSO...FREEZING
LEVEL NEAR 15K FT SO HAIL WILL HAVE A DEEP WARM AIR MASS TO MELT
THRU. SO BIGGEST PROBLEMS WILL BE HEAVY RAIN/POSSIBLE FLASH FLOODING
MOUNTAINS/DESERTS AND STRONG GUSTY WINDS NEAR THUNDERSTORMS INTO THIS
EVE AND AGAIN THU AFTERNOON/EVE. MODELS INDICATING A LITTLE DRYING
THU BUT WOULD NOT COUNT ON IT AND SHOULD STILL GET THUNDERSTORMS AT
LEAST IN THE MOUNTAINS/DESERTS. AREAS OF LOW CLOUDS/DENSE FOG HAS A
BETTER CHANCE OF REACHING COAST LATE THU PM/FRI AM. HI WEAKENS FRI
AND FLOW ALOFT EXPECTED TO TURN WLY ALOFT FRI WHICH SHOULD KEEP
THUNDERSTORMS CONFINED TO MOUNTAINS/DESERTS. STRONGER ONSHORE FLOW
SHOULD ALSO BRING SOME COOLING FRI...ESPECIALLY W OF MOUNTAINS.
LONGER RANGE PROGS INDICATING DECREASING RH END OF WEEK AND DRIER SW
FLOW ALOFT BY EARLY NEXT WEEK.
SAN UU 072/084 070/081 069 040000
ATKINThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:33 PM PDT | Flash Flood Warning | SGX | San Bernardino | 57 min |
| Aug 12, 1:49 PM PDT | Flash Flood Warning | SGX | Riverside | 56 min |
| Aug 12, 2:11 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 49 min |
Nearby
Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.